Alert archive / Arizona / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Jan 16, 2008, 4:49 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Jan 16, 2008, 10:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 2008, 4:49 AM MST (11:49 UTC)
- In effect from
- Jan 16, 2008, 10:00 AM MST
- Expired
- Jan 16, 2008, 7:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 6:19 PM MST | NON-TSTM WND GST 64 | San Bernardino, CA | A 64 MPH WIND GUST WAS MEASURED AT PALM AVENUE ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3766 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 161149 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 349 AM PST WED JAN 16 2008 ...STRONG NORTH WINDS ARE EXPECTED ACROSS THE AREA TODAY... .A STRONG COLD FRONT WHICH HAS MOVED ACROSS THE AREA EARLY THIS MORNING WILL ALLOW FOR GUSTY NORTH WINDS THROUGHOUT THE DAY. THESE WINDS WILL COMBINE WITH THE HIGH FIRE DANGER RATING AND LOW RELATIVE HUMIDITIES TO PRODUCE THE POTENTIAL FOR ERRATIC FIRE BEHAVIOR. AZZ101-CAZ229-170000- /O.UPG.KVEF.FW.A.0001.080116T1700Z-080117T0200Z/ /O.NEW.KVEF.FW.W.0001.080116T1700Z-080117T0200Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- 349 AM PST WED JAN 16 2008 /449 AM MST WED JAN 16 2008/ ...RED FLAG WARNING IN EFFECT FROM 9 AM PST /10 AM MST/ THIS MORNING TO 6 PM PST /7 PM MST/ THIS AFTERNOON FOR STRONG AND GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITIES... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM PST /10 AM MST/ THIS MORNING TO 6 PM PST /7 PM MST/ THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A COLD FRONT WHICH MOVED ACROSS THE AREA OVERNIGHT WILL ALLOW FOR STRONG AND GUSTY NORTH WINDS ACROSS THE REGION TODAY. WIND SPEEDS WILL BE BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND 40 MPH WITH LOCALLY HIGHER GUSTS POSSIBLE DURING THE DAY. THESE WINDS ALONG WITH AFTERNOON RELATIVE HUMIDITY VALUES AROUND 15 PERCENT OR LOWER AND THE HIGH OR GREATER FIRE DANGER RATING ALONG THE COLORADO RIVER VALLEY HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR TODAY. ALTHOUGH THE WINDS WILL REMAIN GUSTY INTO THIS EVENING...AND LOCALLY OVERNIGHT...RELATIVE HUMIDITY RECOVERY WILL TAKE PLACE DURING THE EARLY EVENING...THUS RAISING THE VALUES ABOVE THE CRITICAL 15 PERCENT LEVEL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS85 KVEF 162255 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 255 PM PST WED JAN 16 2008 AZZ101-CAZ229-170200- /O.CON.KVEF.FW.W.0001.000000T0000Z-080117T0200Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- 255 PM PST WED JAN 16 2008 /355 PM MST WED JAN 16 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/ THIS AFTERNOON FOR THE COLORADO RIVER VALLEY FROM THE LAKE MEAD NATIONAL RECREATION AREA TO LAKE HAVASU CITY. SUSTAINED NORTH WINDS HAVE BEEN BETWEEN 20 AND 30 MPH WITH GUSTS TO 45 MPH TODAY WITHIN THE COLORADO RIVER VALLEY. THE WINDS ALONG WITH RELATIVE HUMIDITY VALUES AROUND 15 PERCENT OR LOWER AND THE HIGH OR GREATER FIRE DANGER RATING ALONG THE COLORADO RIVER VALLEY COULD LEAD TO EXTREME FIRE BEHAVIOR. ALTHOUGH THE WINDS WILL REMAIN GUSTY INTO THIS EVENING...AND LOCALLY OVERNIGHT...RELATIVE HUMIDITY RECOVERY WILL TAKE PLACE DURING THE EARLY EVENING...THUS RAISING THE VALUES ABOVE THE CRITICAL 15 PERCENT LEVEL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ PIERCE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jan 16, 4:25 AM MST, 24 minutes earlier.
Area forecast discussion, Jan 16, 4:25 AM MST, 24 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PST WED JAN 16 2008
.SYNOPSIS...A COLD FRONT WHICH MOVED THROUGH THE AREA OVERNIGHT WILL
BRING MUCH COLDER TEMPERATURES AND GUSTY NORTH WINDS TO THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT TODAY. NORTHERLY FLOW OVER THE AREA
WILL CONTINUE INTO THE END OF THE WEEK...WHICH WILL KEEP DAY TIME
TEMPERATURES BELOW NORMAL AND ALLOW FOR LOCAL GUSTY WINDS.
&&
.SHORT TERM...COLD FRONT WAS SLOW TO TRANSITION ACROSS THE SOUTHERN
PORTION OF THE CWA DURING THE EVENING...BUT AS OF 2 AM PST...BEST
INDICATION IS FRONT HAS JUST EXITED THE AREA. GOOD SURFACE PRESSURE
GRADIENTS DEVELOPING BEHIND THE FRONT WITH 10MB BETWEEN KELY-KEED
AND BOTH NAM/GFS SHOWING THIS TO INCREASE THIS MORNING AND DURING
THE AFTERNOON. SINCE THE FRONT WAS DRY...THE MAIN CONCERN FOR TODAY
WITH BE WIND AND COLD AIR ADVECTION. NORTH/SOUTH FAVORED AREAS WILL
BE SEEING THE MOST WINDS WITH LOCAL GUSTS TO 40-45 MPH...POSSIBLY
SLIGHTLY HIGHER BUT WIDESPREAD WIND ADVISORY LEVELS WILL LIKELY NOT
BE MET. THE MAIN EXCEPTION HOWEVER WILL BE THE COLORADO RIVER VALLEY
AND WILL CONTINUE WITH THE LAKE WIND ADVISORY FOR THIS AREA TODAY.
SURFACE GRADIENTS TO RELAX SLIGHTLY TONIGHT AND THURSDAY...BUT NORTH
FLOW ALOFT TO KEEP BREEZY/WINDY CONDITIONS IN THE FAVORED NORTH/
SOUTH AREAS INTO THURSDAY NIGHT. WILL MONITOR TO SEE HOW FAST OR
SLOW GRADIENTS DECREASE AS LAKE WIND ADV MAY NEED TO BE EXTENDED
BEYOND CURRENT ENDING TIME. COLD AIR ADVECTION TO DROP DAYTIME HIGHS
TODAY ACROSS THE CWA WITH 10-15 DEGREES COMMON OVER MUCH OF THE
AREA. WITH THE NORTH FLOW CONTINUING INTO THURSDAY...SEE LITTLE
REASON FOR ANY WARMING THUS CONTINUE COLD. FLOW ALOFT WEAKENS ON
FRIDAY AS STRONG RIDGE OFF THE WEST COAST FLATTENS AS SHORT WAVE
PUSHES INTO WESTERN CANADA AND SETS STAGE FOR DIGGING SOUTH INTO THE
LONG TERM. WITH DECREASING NORTH FLOW ALOFT AND DECREASING SURFACE
GRADIENTS ON FRIDAY...LOOK FOR LESS WINDS AND BEGINNING OF RETURN TO
NORMAL TEMPS.
.LONG TERM...ALL MODELS STILL POINTING TO A MAJOR CHANGE IN THE
WEATHER NEXT WEEK. HIGH PRESSURE STILL IN CONTROL SATURDAY WITH A
DRY AND LIGHT NORTHERLY FLOW OVER THE REGION. BY SUNDAY...A TROUGH
IS FORECAST TO DROP SOUTH THROUGH THE PACIFIC NORTHWEST AND INTO
NORTHERN CA/NV BY SUNDAY AFTERNOON. THERE IS STILL SOME TRACKING
DIFFERENCES...BUT THE GFS AND ECMWF ARE IN SLIGHTLY BETTER AGREEMENT
WITH THE NEWER RUNS AND POINT TO A CLOSED COLD LOW FORMING JUST OFF
THE CENTRAL CA COAST MONDAY NIGHT. WITH THE SLIGHTLY FURTHER OFF
SHORE MOVEMENT THE CHANCES OF ADDITIONAL MOISTURE BRING DRAWN INTO
THE AREA INCREASES. INSTABILITY WITH THE COLD UPPER LOW ITSELF WILL
ALSO BE ENOUGH TO INCREASE POP CHANCES OVER THE AREA. THE LOW IS
CURRENTLY FORECAST TO TRACK SLOWLY EAST TUESDAY AND NOT CONTINUE TO
DIVE INTO SOUTHERN CA AS PREVIOUSLY FORECAST. STILL THIS TRACK TAKES
THE LOW DIRECTLY OVER THE CWA TUESDAY NIGHT AND WEDNESDAY WITH
SCATTERED SHOWERS DEVELOPING OVER THE AREA. HAVE GONE AHEAD AND
INCREASED POPS OVER THE AREA TUESDAY AND WEDNESDAY WITH MOST AREAS
IN THE CHANCE CATEGORY. THIS SYSTEM SHOULD ALSO BRING IN SOME MUCH
COOLER AIR AND WITH THE MODELS FORECASTING THE H5 HEIGHTS TO BE
AROUND 540 ALONG WITH THICKNESS VALUES TO BE AROUND 530...SNOW
LEVELS SHOULD DROP TO VERY LOW LEVELS AND THE CURRENT GFS IS
POINTING TO SNOW LEVELS WEDNESDAY MORNING AROUND 2000 FEET AGL OVER
SOUTHERN NEVADA. THE ECMWF ACTUALLY HAS COLDER TEMPERATURES AND PUTS
SNOW LEVELS NEAR 1000 FEET AGL.
&&
.AVIATION...FOR MCCARRAN...GUSTY NORTHEAST WINDS ARE FORECAST TO
CONTINUE THROUGH THE AFTERNOON AND PERSIST INTO THE EVENING. WIND
SPEEDS OF 15-25 KNOTS ARE EXPECTED WITH OCCASIONAL GUSTS NEAR 30
KNOTS. SKIES ARE EXPECTED TO REMAIN MOSTLY CLEAR.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH TO NORTHEAST WINDS WILL PERSIST THROUGH TODAY
WITH WIND SPEEDS OF 15-25 KNOTS. OCCASIONAL WIND SPEEDS OVER 30
KNOTS WILL BE SEEN IN FAVORED AREAS...ESPECIALLY ALONG THE COLORADO
RIVER WHERE GUSTS NEAR 45 KNOTS WILL BE POSSIBLE. SKIES WILL REMAIN
MOSTLY CLEAR TODAY AND TONIGHT.
&&
.FIRE WEATHER...A STRONG SURFACE COLD FRONT WHICH MOVED ACROSS THE
DISTRICT BY EARLY THIS MORNING...ALONG WITH NORTH FLOW ALOFT WILL
COMBINE TO KEEP GUSTY NORTH WINDS ACROSS MUCH OF THE REGION TODAY.
THE MAIN CONCERN WILL CONTINUE TO BE THE COLORADO RIVER VALLEY WHERE
HIGH OR GREATER FIRE DANGER EXISTS AND AFTERNOON RELATIVE HUMIDITY
WILL LOWER TO AROUND 15 PERCENT. THIS ALONG WITH THE GUSTY NORTH
WINDS HAS PROMPTED THE UPGRADE OF THE FIRE WEATHER WATCH TO A RED
FLAG WARNING FOR TODAY. THE RELATIVE HUMIDITY VALUES WILL INCREASE
IN THE EARLY EVENING AND OVERNIGHT WHICH SHOULD DECREASE THE ERRATIC
FIRE POTENTIAL. HOWEVER...GUSTY WINDS WILL LIKELY CONTINUE TONIGHT
AND INTO THURSDAY. MINIMUM RH VALUES ARE ONCE AGAIN EXPECTED TO
LOWER TO NEAR 15 PERCENT THURSDAY AFTERNOON...AND WILL NEED TO BE
MONITORED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR NVZ021.
AZ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING FOR AZZ002-036.
RED FLAG WARNING IN EFFECT FROM 10 AM MST THROUGH
7 PM MST FOR AZZ101.
CA...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR CAZ527.
RED FLAG WARNING IN EFFECT FROM 9 AM PST THROUGH 6 PM PST
FOR CAZ229.
&&
JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 15, 4:16 PM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 316 PM PST TUE JAN 15 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-161115- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 316 PM PST TUE JAN 15 2008 /416 PM MST TUE JAN 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT A DRY COLD FRONT WILL MOVE ACROSS EXTREME SOUTHERN NEVADA THIS EVENING. THIS FRONT WILL BRING MUCH COLDER TEMPERATURES TO THE AREA...BUT THE MAIN EFFECT WILL BE STRONG AND GUSTY NORTH NORTH WINDS. LOCAL GUSTY WINDS WILL BE SEEN BY LATE TONIGHT WITH THE NORMAL NORTH/SOUTH WIND PRONE AREAS SEEING WINDS GUSTS POSSIBLY TO BETWEEN 35 AND 45 MPH AFTER MIDNIGHT. A LAKE WIND ADVISORY IS IN EFFECT FOR THE LAKE MEAD NATIONAL RECREATION AREA BEGINNING AT 10 PM PST THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTH WINDS WILL CONTINUE ON WEDNESDAY ESPECIALLY IN THE NORTH/SOUTH WIND PRONE AREAS WITH THE MAIN CONCERN BEING THE COLORADO RIVER VALLEY WHERE GUSTS TO 45 MPH WILL BE COMMON. A LAKE WIND ADVISORY REMAINS IN EFFECT THROUGH 7 PM PST WEDNESDAY. IN ADDITION...A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR THIS AREA ON WEDNESDAY. THE NORTH WINDS DECREASE WEDNESDAY EVENING ...BUT NORTH WINDS AND LOCALLY GUSTY CONDITIONS WILL CONTINUE INTO THURSDAY DOWN THE COLORADO RIVER VALLEY. A PACIFIC STORM MAY MOVE OVER THE AREA SUNDAY AND MONDAY WHICH WOULD BRING A CHANCE OF SHOWERS TO THE AREA...COLDER TEMPERATURES AND GUSTY WINDS ONCE AGAIN. HOWEVER AT THIS TIME THE TIMING AND TRACK OF THE STORM IS NOT CERTAIN...THUS WILL NEED TO BE MONITORED DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Arizona, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.